Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 46, NWS Jackson, KY

July 29, 2022Bell County, Harlan County, Knox County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 29, 2022, 11:39 AM EDT for Bell County, Harlan County, Knox County, Kentucky. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2022, 11:39 AM EDT (15:39 UTC)
Expired
Jul 29, 2022, 1:51 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Harlan County, KY, Knox County, KY

The radar

The Knoxville radar (KMRX), 63 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 11:55 AM EDTFLASH FLOODCallaway, KYBELL COUNTY DISPATCH REPORTS THAT BALKAN RD OFF OF US 119 WAS CLOSED DUE TO HIGH WATER.
Jul 29, 12:47 PM EDTFLASH FLOODThree Point, KYREPORT OF FLASH FLOODING TAKING PLACE IN THREE POINTS, KY OFF OF HWY 991 JUST SOUTH OF CAWOOD, KY.
Jul 29, 1:13 PM EDTFLASH FLOOD1 Wsw Ponza, KYPICTURES ON SOCIAL MEDIA SHOW MINOR FLASH FLOODING AND DEBRIS ALONG PAGE CUTOFF ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.7 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

451 
WGUS53 KJKL 291539
FFWJKL
KYC013-095-121-291830-
/O.NEW.KJKL.FF.W.0046.220729T1539Z-220729T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
1139 AM EDT Fri Jul 29 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Bell County in southeastern Kentucky...
  Southern Harlan County in southeastern Kentucky...
  Central Knox County in southeastern Kentucky...

* Until 230 PM EDT.

* At 1139 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Barbourville, Harlan, Pineville, Middlesboro, Loyall, Evarts, 
  Wallins Creek, Black Snake, Balkan, Blackmont, Callaway, Pathfork, 
  Molus, Oaks, Cubage, Miracle, Stony Fork Junction, Varilla, 
  Coldiron and Kettle Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3687 8385 3687 8293 3685 8301 3685 8307
      3678 8313 3674 8314 3671 8331 3667 8342
      3667 8353 3662 8365 3658 8369 3658 8371
      3658 8381

FLASH FLOOD...RADAR INDICATED

$$

DJ
2 follow-up statements
627 
WGUS53 KJKL 291619
FFWJKL
KYC013-095-121-291930-
/O.EXT.KJKL.FF.W.0046.000000T0000Z-220729T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
1219 PM EDT Fri Jul 29 2022

The National Weather Service in Jackson has extended the

* Flash Flood Warning for...
  Bell County in southeastern Kentucky...
  Southern Harlan County in southeastern Kentucky...
  Central Knox County in southeastern Kentucky...

* Until 330 PM EDT.

* At 1219 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Barbourville, Harlan, Pineville, Middlesboro, Loyall, Evarts, 
  Wallins Creek, Black Snake, Balkan, Blackmont, Callaway, Pathfork, 
  Molus, Oaks, Cubage, Miracle, Stony Fork Junction, Varilla, 
  Coldiron and Kettle Island.

Reports of roadways in Bell County are experiencing high water 
issues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3687 8385 3687 8293 3685 8301 3685 8307
      3678 8313 3674 8314 3671 8331 3667 8342
      3667 8353 3662 8365 3658 8369 3658 8371
      3658 8381

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

VORST
683 
WGUS73 KJKL 291751
FFSJKL

Flash Flood Statement
National Weather Service Jackson KY
151 PM EDT Fri Jul 29 2022

KYC013-095-121-291801-
/O.CAN.KJKL.FF.W.0046.000000T0000Z-220729T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Harlan KY-Knox KY-
151 PM EDT Fri Jul 29 2022

...FLASH FLOOD WARNING FOR BELL, SOUTHERN HARLAN AND CENTRAL KNOX 
COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...

LAT...LON 3687 8385 3687 8293 3685 8301 3685 8307
      3678 8313 3674 8314 3671 8331 3667 8342
      3667 8353 3662 8365 3658 8369 3658 8371
      3658 8381

$$

VORST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 7:57 AM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 29, 7:57 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
757 AM EDT Fri Jul 29 2022

.UPDATE...
Issued at 756 AM EDT FRI JUL 29 2022

The forecast remains on track this morning. A few blips popping up
on radar across the area, otherwise starting off fairly quiet.
Will continue to monitor how things progress/develop, as a swath
of showers and thunderstorms work east out of West Tennessee this
morning. Will assess the need to trim the flood watch in the next
update as well. The latest obs have been data load and blended to
account for any on going trends. Grinds have been sent.

&&

.SHORT TERM...(Today through Saturday)
Issued at 438 AM EDT FRI JUL 29 2022

The latest 730z analysis shows dying activity across Eastern
Kentucky, with a lull upstream across Central Kentucky. CAMs are in
better agreement through the short term, with some better news on
the horizon. First though, an upper level positively tilted trough
sits across the Great Lakes and Upper Mississippi Valley, with a
closed embedded low across Quebec. At the surface, a cold front will
be approaching from the northwest, bringing renewed development for
portions of Eastern Kentucky today. The primary focus will be across
the southeastern half of the CWA later this morning and into this
afternoon. Fortunately, this round of activity looks to be much more
progressive. Showers and storms will generally progress eastward at
around 25 kts, along and ahead of the front. Counties bordering
Tennessee fair the best in handling rainfall, with 1-hour FFG around
an inch in these locations. Unfortunately, the same can't be said
for central-east KY, where ongoing flooding continues. Given the
progressive nature expected today, as well as a more confined
corridor, any instances of flash flooding should be isolated if it
were to occur. The current flood watch will likely need to be
trimmed into this morning as the better opportunities shift
southeast.

With breaks in cloud cover today, highs will top out in the
low 80s, with lows tonight dropping off into the low and mid 60s.
The bluegrass and northern valleys will likely fair the coolest post
front, where a few temperatures in the 50s wouldn't be a shocker.
Any lingering activity should be out by tonight, leaving the
remainder of the period dry and cooler than average. Have steered
away from the blend in terms of PoPs, as the front looks to drop
further south. As such, it should be a much needed break from the
rainfall to start the weekend.

.LONG TERM...(Saturday night through Thursday)
Issued at 351 AM EDT FRI JUL 29 2022

Key Messages:

* Renewed heavy rainfall potential Sunday into Monday
* Warmer summer weather returns Wednesday into Thursday

A frontal boundary sags south into the Tennessee Valley Saturday.
This will keep most locations dry through Saturday evening.
However, a shortwave tracks east into the Ohio Valley helping to
pull this front north and increasing the chances of showers and
storms in southeast Kentucky toward dawn Sunday.

By Sunday, the weather model ensemble systems indicate a far
amount of uncertainty on how much moisture pushes north with the
NAEFS ensemble system coming in slightly drier compared to the
EPS. Either way this will lead to PWATs around 1.75 to 2 inches
moving back into the Ohio Valley Sunday particularly as we see
several waves ride through the flow. Right now looks like worst
case (90th percentile) 1-2 inches Sunday into Monday and best case
(10th percentile) would be 0.5 to 1 inch. This is expected to
fall in the far southeast Kentucky areas and likely closer to the
Tennessee and Virginia borders. This is enough for WPC to
highlight parts of lower Ohio Valley and Tennessee Valley in the
hazards outlook for heavy rainfall for Sunday/Monday, as well as
having parts of the area in a day 3 and 4 slight risk for
excessive rainfall. This is concerning given the rainfall and
flooding we have already experienced yesterday. However, we will
see a decent period of dry weather later today into Saturday.

Past Tuesday, we see the upper level ridging that has brought the
heat in the Plains states shifts east bringing height rises to
the Ohio Valley. This as that boundary lifts north will help to
increase afternoon highs into the mid and upper 80s toward the end
of next week, but the good news is we should be drier overall.
However, more diurnally driven showers and thunderstorms in the 20
to 30 percent chance range becomes the story under this ridging
and surface high pressure.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 756 AM EDT FRI JUL 29 2022

Fog and stratus will impact JKL and LOZ to begin the period, with
ceilings in IFR to LIFR. Remaining sites will begin in VFR and
continue for most through the period. The exception will be SJS,
where MVFR conditions are possible with convection this afternoon.
Any passing or nearby thunderstorms could cause any site some briefly
lower ceilings, visibilities, and/or erratic winds. Winds this
morning will be out of the west-southwest at less than 10 kts,
shifting to the west this afternoon with a passing frontal
boundary. VFR categories will then return for all later this
evening, with winds becoming light and variable.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for KYZ044-050>052-058>060-068-
069-079-080-083>088-104-106>120.

&&

UPDATE...BB
SHORT TERM...BB
LONG TERM...DJ
AVIATION...BB
Hazardous weather outlook, Jul 29, 11:34 AM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1134 AM EDT Fri Jul 29 2022

KYZ068-069-079-080-083>088-104-106>120-301845-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
1134 AM EDT Fri Jul 29 2022

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Thunderstorms will gradually pull out of eastern Kentucky later
this afternoon. Thunderstorms that persist in the same locations
could result in additional flash flooding and river flooding. Even
once rainfall moves out today expect streams, creeks, and rivers
to continue to run high in many locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms are possible at times Sunday through
Thursday. Heavy rainfall may occur, especially on Sunday and
Monday, and could lead to localized flash flooding. Excess
rainfall may also contribute to additional river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding
through Monday.

KYZ044-050>052-058>060-301845-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, and Frenchburg
1134 AM EDT Fri Jul 29 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

There is a chance of thunderstorms this afternoon, before storms
gradually move south of the are in the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and thunderstorms are possible at times Sunday through
Thursday. Heavy rainfall may occur, especially on Sunday and
Monday, and could lead to localized flash flooding. Excess
rainfall may also contribute to additional river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding
through Monday.

BB/HAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:04 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, Leslie2 hr
Jul 28, 8:34 PM EDTRiver Flood WarningJKLEstill, Powell21 hr
Jul 28, 11:26 PM EDTAreal Flood AdvisoryJKLEstill, Jackson, Laurel, Lee, Pulaski, Rockcastle3 hr
Jul 28, 11:47 PM EDTSpecial Weather StatementJKLJackson, Owsley28 min
Jul 29, 1:32 AM EDTAreal Flood AdvisoryJKLKnox, McCreary, Whitley3 hr
Jul 29, 1:36 AM EDTFlash Flood WarningJKLFloyd, Johnson, Martin, Pike3 hr
Jul 29, 4:30 AM EDTAreal Flood WarningJKLJohnson, Martin7 hr
Jul 29, 5:40 AM EDTRiver Flood AdvisoryJKLMagoffin11 hr
Jul 29, 8:47 AM EDTAreal Flood WarningJKLFloyd, Knott, Letcher, Pike3 hr
Jul 29, 11:11 AM EDTAreal Flood WarningJKLBreathitt, Knott, Perry10 hr
Jul 29, 11:32 AM EDTAreal Flood AdvisoryJKLBell, Harlan, Knox7 min
Jul 29, 11:51 AM EDTAreal Flood AdvisoryJKLBell, Knox, McCreary, Wayne, Whitley3 hr
Jul 29, 11:56 AM EDTAreal Flood WarningJKLFloyd9 hr
Jul 29, 12:33 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne96 min
Jul 29, 1:51 PM EDTAreal Flood WarningJKLBell, Harlan, Knox114 min
Jul 29, 5:04 PM EDTRiver Flood AdvisoryJKLEstill, Powell15 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.